Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 90, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2000, 12:44 PM CDT for Lyon County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 2000, 12:44 PM CDT (17:44 UTC)
- Expired
- Aug 7, 2000, 1:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Lyon County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 1:10 PM CDT | Hail 0.75 | Emporia, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
817 WUUS53 KTOP 071744 SVRTOP KSC111-071815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1244 PM CDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 115 PM CDT * AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF OLPE...OR ABOUT 17 MILES SOUTHWEST OF EMPORIA...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... OLPE EMPORIA NICKEL SIZED HAIL WAS REPORTED WITH THIS STORM IS SOUTHEAST CHASE COUNTY. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. $$ 58
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:35 AM CDT, 9 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 3:35 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 AM CDT MON AUG 7 2000 ...FORECAST CHALLENGES NEXT FEW DAYS CENTER ON HOW WARM TO GO AND ANY SMALL RAIN CHANCES... 06Z SURFACE ANALYSIS SHOWED BOUNDARY EXTENDING FROM CNTRL MO ACROSS CNTRL KS...THEN NORTHWESTWARD INTO THE NRN HIGH PLAINS. VERY LITTLE CONVECTIVE ACTIVITY CURRENTLY ASSOCIATED WITH FRONT IN KS. ONLY AREA IS ACROSS SWRN KS ASSOCIATED WITH COMPLEX THAT DEVELOPED OVER SERN CO AND THEN MOVED INTO INSTABILITY AXIS AND WEAK LOW LEVEL WAA OVER CNTRL HIGH PLAINS. FEEL THIS AREA OF PCPN WILL GRADUALLY DISSIPATE BEFORE REACHING CNTRL KS AND WILL GIVE CWA A FEW MID/HIGH CLOUDS THIS MORN. WATER VAPOR LOOP SHOWS FAIRLY WELL DEFINED CIRCULATION VCNTY ELP. MODELS ALL SHOW A CYCLONIC SHEAR AXIS IN SUBTROPICAL FLOW ALOFT THAT IS FCST TO EXTENDED FROM SWRN/WRN TX NORTHEASTWARD INTO NW OK AND SCENT KS. LIGHT QPF IS GENERATED ON MOST MODELS INTO TUESDAY MORNING ACROSS THE REGION. SOME CONCERN THAT SOME ELEVATED CONVECTION COULD DEVELOP OVER THE CWA TONIGHT AS THIS UPPER LEVEL FEATURE INTERACTS WITH H85 JET OVER CNTRL/ERN KS. FOR NOW WILL GO PC AND LEAVE OUT SMALL POPS FOR NOW. APPEARS THAT AS SFC BOUNDARY LIFTS NORTHWARD TODAY AND TONIGHT INTO UPR MISS VLY...FA WILL ONCE AGAIN BE IN THE HOT AIRMASS THAT BROUGHT MAX TEMPS IN THE UPR 90S AND LOWER 100S ON SAT. ETA AND AVN SOLUTIONS ALL BRING FAIRLY HIGH 1000/500MB THICKNESS VALUES OF 585-588DM OVER THE CWA TUESDAY...ALONG WITH DEEP LAYER OF SWLY FLOW FROM THE SFC TO 850 MB. WITH LACK OF CLOUDS...FEEL MOST AREAS WILL SEE 100F WITH THICKNESS AND H85 THERMAL AXIS TO EXTEND MORE ACROSS NW KS INTO ECENT NEBRASKA. THIS IS WHERE HEAT SHOULD REALLY BUILD WITH MAX TEMPS PROBABLY AROUND 105F. GUID MAX TEMPS FOR TOPEKA LOOK TOO COOL GIVEN THIS SCENARIO AND WHAT HAS BEEN OBSERVED PAST FEW DAYS AROUND THE AREA. BEST CHANCE FOR PCPN TO MAKE IT INTO THE CWA APPEARS TO BE LATER TUES NIGHT INTO WED AS H5 TROF NOW OVER SWRN CANADA HEADS TOWARD THE GRT LAKES REGION AND FORCES SFC BOUNDARY INTO SRN NEB/FAR NRN MO BY 12Z WED. THIS BOUNDARY SHOULD ACT TO DEVELOP SOME TSTMS TO THE NORTH OF CWA TUESDAY EVE WITH CONVECTION POSSIBLY PROPAGATING INTO NERN KS DURING THE NIGHT. MAY INCLUDE A 20% POP NERN CWA THIS AFTN AS SFC BOUNDARY MAY BE A TAD SLOWER THAN MODELS SHOW TO MOVE NORTHWARD OUT FO THE CWA. .TOP...NONE BB 9
In the hours before
Special weather statement, Aug 7, 12:02 PM CDT, 42 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1202 PM CDT MON AUG 7 2000 ...STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF NORTHCENTRAL...NORTHEAST AND EASTCENTRAL KANSAS THIS AFTERNOON... A WEAK FRONTAL BOUNDARY LIFTING NORTHEAST ACROSS EASTERN PORTIONS OF KANSAS...COMBINED WITH AN UPPER LEVEL DISTURBANCE...WILL SCATTER SOME THUNDERSTORMS OVER THE AREA THIS AFTERNOON. SOME OF THESE COULD BE SEVERE...WITH HIGH WINDS AND LARGE HAIL AS THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS. FREQUENT DEADLY LIGHTNING ...AND LOCALLY HEAVY RAIN...WILL ALSO BE POSSIBLE. THE MAIN AREA OF CONCERN WOULD BE OVER EAST CENTRAL AND NORTHEAST KANSAS WHERE THE AIR WILL BE MOST UNSTABLE...BUT DEPENDING ON HOW FAST CLOUDS THIN...PORTIONS OF NORTH CENTRAL KANSAS COULD SEE SOME ACTIVITY AS WELL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. PF
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:40 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 35 min |
| Aug 7, 1:15 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| Aug 7, 2:40 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 50 min |
| Aug 7, 3:09 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 36 min |
| Aug 7, 3:14 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 46 min |
| Aug 7, 3:46 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 29 min |
| Aug 7, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 36 min |
| Aug 7, 4:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 39 min |
| Aug 7, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 32 min |
| Aug 7, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 27 min |
| Aug 7, 5:00 PM CDT | Tornado Warning | TOP | Clay, Riley | 45 min |
| Aug 7, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Aug 7, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 47 min |
| Aug 7, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 30 min |
| Aug 7, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Shawnee | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.